Serrum Ferritin high.

Brutha
Brutha Member Posts: 51
edited 16. Nov 2016, 06:25 in Living with Arthritis archive
Hello,

Recently had a bad time with a procedure that ended with me coming off all meds, except omeprazole. (Was on meth, sulfasalazine, leflunomide and naproxen) The clinic nurse asked me to get retested after a week to see if the markers had gone down.

The markers had gone down. Crp was in range for the first time in over 6 months, may even be a year. The nurse who did the blood test wasn't sure which tests to do, so she ticked many boxes. And took lots of blood, bless her. One of these was to test for serum ferritin. This result came out excessively high at 500 something or other. The nurse told me this means I have far too much iron in my system. Basically iron poisoning. I know this cannot be from booze (cos I don't anymore at present) and my diet has been reasonably balanced for a while, although I am trying to get better at healthy eating where day to day life allows.

The nurse went to speak to the consultant, came back and said I am to stay off everything until I see him, in the 15th of November. I feel honestly better then I have in years just now. I have minimal swelling (my noisy knee is the only one I am sure of and that fluctuates daily) no stiffness, slight pains in hands every now and then and just the knee and shoulder crepitus to remind me that it's there at all.

I think the meds might still be covering me, or it may be the steroid injection I had 5-6 weeks ago. Possibly cos I ain't topping the meds up I have no side effects at present. The nurse said leflunomide stays in the body for 3 months after coming off. So this is what I suspect.

My question is, anyone had a link made between their ferritin levels and their arthritis before? Is this usual with the meds? Any suggestions why I feel so good when the iron is so high? I am actually experiencing life as it was. I am no longer fatigued massively every day for the first time in about 5 years. I am staying up past 9pm! And the gut pain which started this recent chaos (and it most certainly was) has abated as well.

It would be nice to just enjoy this period for what it is, but the worry of it all coming back suddenly and nastily brings me to you all to ask if anyone has experienced similar. Would be nice to be a bit prepared and not get too excited about the possibilities.

Thanks

Mark

Comments

  • [Deleted User]
    [Deleted User] Posts: 3,636
    edited 30. Nov -1, 00:00
    Hi Mark,
    thank you for your most interesting thread about serum ferritin, I have asked our information manager Peter to have a look for some information about this topic as it's not one I've come across before. As the nurse says it sounds as if you have still got some good cover from your drugs and your steroid injection. Fingers crossed your present state of feeling so well will persist indefinitely.

    I will reply to your thread when I have more information, meanwhile enjoy having no pain and stiffness.
    Best Wishes
    Sharon
  • stickywicket
    stickywicket Member Posts: 27,219
    edited 30. Nov -1, 00:00
    I think the steroid jab plus meds are probably still doing their work on you but, if you're feeling really good in yourself while off all of them, just make the most of it and enjoy the respite.

    I think high ferritin levels can be caused by all sorts of things so no point in hazarding any guesses. I know my regular blood tests sometimes reveal low ones. I was told that that can be caused both by the disease (RA) and the meds but clearly in your case it's the other way round.

    Sometimes these things just seem to settle on their own with a spell off the meds. I hope that will happen for you.
  • [Deleted User]
    [Deleted User] Posts: 3,636
    edited 30. Nov -1, 00:00
    Hi Mark
    I have now received a response from Pete which says and I quote
    "Patients with RA have higher concentrations of free iron, lactoferrin and other iron-binding proteins in Serum Ferritin relative to those without the disease doi:10.1093/rheumatology/kep221 – However, we know that anaemia is common in inflammatory arthritis, so there may be a difference between bound and free iron which may account for higher levels in the blood (ferritin is a protein which stores iron which also may also explain why the level of iron is probably high)"

    I hope that gives you a possible explanation for raised ferritin levels. However please take this under caution as we are not Drs or specialists of any kind so the only port of call for an explanation really needs to be your Dr and I can't stress that enough. However we are here to support you and provide you with as much information as we can.

    Keep us up to date with your progress Mark and let us know what the consultant says on the 15th November
    Best Wishes
    Sharon
  • Brutha
    Brutha Member Posts: 51
    edited 30. Nov -1, 00:00
    Thanks both for replying.

    I will definetly bear in mind what you write about not being doctors or specialists.

    Thanks for helping me make a bit of sense of this.

    Will update after my appointment in the 15th.

    Thanks
    Mark
  • Brutha
    Brutha Member Posts: 51
    edited 30. Nov -1, 00:00
    Went to see him today went something like this...

    Him- joints a bit swollen. The gastroenterologist says gut nothing to worry about at present and you need to have another colonoscopy in 5 years.

    Me- well that's not going to happen. Never having one of those ever again. I would rather die.

    Him- hmmmmm... (at this point he is trying to work out if I am kidding- I am not) right then back on the meds, perhaps ease of the sulfasalazine unless you feel your arthritis or your gut get worse.

    Me- ok. What about the high Iron?

    Him- we will put that down to the infection. I don't think it's anything to worry about. Get your bloods tested every 2 weeks for a month then once a month for a few months then we will see you in 3 -4 months

    Me- ok. What about the gut problems. Could that be related to the arthritis?

    Him- possibly, possibly not. Hard to tell. Possibly just an infection. By the way I am leaving, you won't see me again, if you need to get hold of me you can email me.

    Me- thanks and good luck!

    He has been alright I suppose. The only one I have had. Be good to get another opinion I think. Would have been nice to get answers on the iron. But here I am back on 25 mg methotrexate, 20mg leflunomide and an option to take the sulfasalazine if I feel things getting worse. All a bit odd all in all. The arthritis has been slowly creeping back over the last 10 days and definetly causing problems in my knees so holiday over for me.

    Really would have liked answers on that iron. I will ask the replacement consultant in January. Although I bet I am back with the nurses! Nothing to complain about Really though.